Alert archive / Michigan / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS Gaylord, MI

July 5, 1999Antrim County, Grand Traverse County, Leelanau County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jul 5, 1999, 11:52 PM EDT for Antrim County, Grand Traverse County, Leelanau County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1999, 11:52 PM EDT (03:52 UTC)
Expired
Jul 6, 1999, 4:00 AM EDT
In force
4 hr
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Antrim County, MI, Grand Traverse County, MI, Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4282 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4282 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 060354
FFWAPN
MIC009-055-089-060800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1152 PM EDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEELANAU COUNTY IN NORTHWESTERN LOWER MICHIGAN
  ANTRIM COUNTY IN NORTHWESTERN LOWER MICHIGAN
  GRAND TRAVERSE COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 400 AM EDT

* AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF THUNDERSTORMS WITH HEAVY RAIN ACROSS NORTHWEST LOWER
  MICHIGAN GENERALLY  WEST OF I-75 AND BETWEEN M-32 AND M-55.
  INDIVIDUAL STORMS WERE MOVING EAST AT 30 MILES AN HOUR...ALTHOUGH
  THE ENTIRE COMPLEX OF STORMS WAS NEARLY STATIONARY.

* DOPPLER RADAR ESTIMATES AND SPOTTERS HAVE REPORTED RAIN AMOUNTS
  IN EXCESS OF 2 INCHES BETWEEN 1100 AND 1145 PM ACROSS PORTIONS
  OF LEELANAU...NORTHERN GRAND TRAVERSE...AND WESTERN ANTRIM
  COUNTIES.  RAINFALL RATES OF NEARLY 3 INCHES PER HOUR HAVE BEEN
  REPORTED WITH SOME STORMS...WITH SOME STANDING WATER REPORTED ON
  SOME ROADWAYS.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
  POSSIBLE ACROSS THE WARNING AREA BETWEEN MIDNIGHT AND 200 AM.
  THIS COULD RESULT IN FLOODING OF ROADS...LOW LYING AREAS...AND
  SOME SMALL STREAMS AND CREEKS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOODING DANGERS.

JPB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:20 PM EDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jul 5, 4:20 PM EDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EDT MON JUL 5 1999

AREA SURFACE OBSERVATIONS SHOWING TEMPERATURES IN THE UPPER 80S AND
LOWER 90S WITH A HEAT INDEX AROUND 100 TO 105 ACROSS MUCH OF THE
FORECAST AREA. STLT AND GREAT LAKES AREA RADARS SHOWING GENERALLY
PRECIPITATION FREE CONDITIONS OVER MICHIGAN...HOWEVER A LINE OF
THUNDERSTORMS WAS DEVELOPING ALONG A FRONTAL BOUNDARY OVER WESTERN
WISCONSIN. MAIN FORECAST QUESTION WILL BE THE CHANCE OF PRECIPITATION
TONIGHT AND TUESDAY.

MODEL DATA IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS... WITH CURRENT
FRONTAL LOCATION AND FORECAST MOVEMENT OF PRESSURE SURFACES ACROSS THE
GREAT LAKES REGION. NGM IS A LITTLE FASTER ON ITS EASTWARD PROGRESSION
OF THE SURFACE FRONT OVER THE STATE... HOWEVER FRONT STILL PROGGED BY
ALL MODELS TO BE AROUND THE SAGINAW BAY REGION AROUND DAWN TUESDAY.

FOR TONIGHT...COLD FRONT CURRENTLY OVER EASTERN MINNESOTA WILL MOVE
QUICKLY INTO EASTERN WISCONSIN AROUND MIDNIGHT AND THROUGH THE STRAITS
AND NORTHWEST LOWER BY 12Z TUESDAY. THE COLD FRONT WILL MOVE INTO
A HIGHLY UNSTABLE AIRMASS WITH LAPS CAPES AROUND 2500 AND 3000
J/KG...SHOWALTER AROUND -2, LIS AROUND -5 AND 850 DW PTS AROUND 15C.
THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS OVER ALL OF THE
FORECAST AREA LATE THIS EVENING. THE BEST SHOT FOR SHOWERS AND
THUNDERSTORMS TONIGHT WILL BE OVER EASTERN UPPER AND EXTREME NORTHERN
LOWER MICHIGAN UNDER THE BEST UPPER LEVEL DYNAMICS. WILL GO LIKELY ERN
UPPER AND STRAITS COUNTIES TONIGHT... CHANCE OVER THE REST OF NORTHERN
LOWER MICHIGAN.

FOR TUESDAY...THE COLD FRONT WILL BE EXITING THE SOUTHEAST PORTIONS
OF THE FORECAST AROUND 14Z-15Z AND THEREFORE WILL LEAVE LINGERING
MENTION OF SHOWERS IN THE FORECAST TUESDAY MORNING FOR LOCATIONS FROM
HTL TO OSC AND SOUTH. HIGH PRESSURE RIDGE TO MOVE EASTWARD TUESDAY
MORNING/AFTERNOON WITH 850/500 QVECTOR DIVERGENCE AND 850/500 RH
DROPPING TO UNDER 40 PERCENT. OVERALL WILL MENTION SKIES BECOMING
MOSTLY SUNNY DURING THE AFTERNOON FOR EASTERN UPPER AND NORTHERN LOWER.

CLEAR SKIES AND COOLER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY.

.APX...NONE.

SWR

In the hours before

Special weather statement, Jul 5, 9:06 PM EDT, 2 hours 46 minutes before
MIZ008-015>030-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
906 PM EDT MON JUL 5 1999

...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN
LOWER MICHIGAN UNTIL 200 AM EDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 200 AM EDT TUESDAY
MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT COASTAL
WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE ISLE...
CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA...
BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA.

AN APPROACHING LINE OF THUNDERSTORMS WILL SWEEP ACROSS EASTERN UPPER
AND MUCH OF NORTHERN LOWER MICHIGAN THIS EVENING AND INTO THE EARLY
MORNING HOURS OF TUESDAY.  WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE
PRIMARY SEVERE WEATHER THREAT...ALTHOUGH SOME OF THE STRONGEST STORMS
COULD PRODUCE HAIL TO 3/4 INCHES IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JPB
Special weather statement, Jul 5, 9:06 PM EDT, 2 hours 46 minutes before
MIZ008-015>030-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
906 PM EDT MON JUL 5 1999

...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN
LOWER MICHIGAN UNTIL 200 AM EDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 200 AM EDT TUESDAY
MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT COASTAL
WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE ISLE...
CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA...
BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA.

AN APPROACHING LINE OF THUNDERSTORMS WILL SWEEP ACROSS EASTERN UPPER
AND MUCH OF NORTHERN LOWER MICHIGAN THIS EVENING AND INTO THE EARLY
MORNING HOURS OF TUESDAY.  WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE
PRIMARY SEVERE WEATHER THREAT...ALTHOUGH SOME OF THE STRONGEST STORMS
COULD PRODUCE HAIL TO 3/4 INCHES IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JPB
Special weather statement, Jul 5, 10:33 PM EDT, 1 hour 19 minutes before
MIZ008-015>030-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1033 PM EDT MON JUL 5 1999

...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN
LOWER MICHIGAN UNTIL 200 AM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT
COASTAL WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE
ISLE...CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA...
BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE WATCH AREA
LATE THIS EVENING. THE MOST NUMEROUS STORMS WILL BE FOUND NORTH OF
M-72. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY THREAT WITH
ANY SEVERE THUNDERSTORMS...ALTHOUGH SOME OF THE STRONGEST STORMS COULD
PRODUCE HAIL TO 3/4 INCHES IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BAK
Special weather statement, Jul 5, 10:33 PM EDT, 1 hour 19 minutes before
MIZ008-015>030-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1033 PM EDT MON JUL 5 1999

...SEVERE THUNDERSTORM WATCH FOR EASTERN UPPER AND MUCH OF NORTHERN
LOWER MICHIGAN UNTIL 200 AM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...INCLUDING THE ADJACENT
COASTAL WATERS: CHIPPEWA...MACKINAC...EMMET...CHEBOYGAN...PRESQUE
ISLE...CHARLEVOIX...LEELANAU...ANTRIM...OTSEGO...MONTMORENCY...ALPENA...
BENZIE...GRAND TRAVERSE...KALKASKA...CRAWFORD...OSCODA...AND ALCONA.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE WATCH AREA
LATE THIS EVENING. THE MOST NUMEROUS STORMS WILL BE FOUND NORTH OF
M-72. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY THREAT WITH
ANY SEVERE THUNDERSTORMS...ALTHOUGH SOME OF THE STRONGEST STORMS COULD
PRODUCE HAIL TO 3/4 INCHES IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BAK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:23 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet62 min
Jul 5, 10:05 PM EDTSevere Thunderstorm WarningAPXChippewa80 min

Nearby

Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.